Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 451, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Sep 22, 2001, 9:57 PM CDT for Mills County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 22, 2001, 9:57 PM CDT (02:57 UTC)
- Expired
- Sep 22, 2001, 10:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Mills County, IA
The radar
The Omaha radar (KOAX), 65 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 22, 7:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2845 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 946 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
120 WUUS53 KOAX 230257 SVROMA IAC129-230345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 957 PM CDT SAT SEP 22 2001 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MILLS COUNTY IN SOUTHWEST IOWA * UNTIL 1045 PM CDT * AT 956 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF GLENWOOD...OR ABOUT 16 MILES SOUTHEAST OF OMAHA...MOVING EAST AND SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SILVER CITY AROUND 1005 PM CDT MALVERN AROUND 1015 PM CDT HASTINGS AROUND 1030 PM CDT EMERSON AROUND 1040 PM CDT LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4115 9585 4095 9582 4091 9541 4113 9541 WIESE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:40 PM CDT, 7 hours 17 minutes earlier.
Area forecast discussion, Sep 22, 2:40 PM CDT, 7 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 240 PM CDT SAT SEP 22 2001 FCST CONCERNS EVENING CONVECTION AND UPCOMING SIGNIFICANT COOL DOWN. SHORT TERM...VIGOROUS SHRTWV CONTINUES ON TRACK SEWD OUT OF ND PER WATER VAPOR IMAGERY. 18Z SFC ANALYSIS SHOWS MAIN LO PRES CENTER OVR ABR AND ANOTHER AROUND GLD WITH PREFRONTAL TROUGH ALONG THAT LINE. PRIMARY CDFNT BACK INTO CNTRL SD AND WRN NEB. DAYTIME HEATING HAS BEEN INHIBITED SO FAR TODAY DUE TO MID LVL CLOUDS. THETA-E RIDGE CONTINUES TO MOVE EWD ALONG WITH 25-30KT LOW LVL JET INTO IA. MID LEVEL LAPSE RATES APPROACH 7.5-8.5 DEG C/KM ACROSS SERN NEB. INCREASING CAPES TO 2000-2500 J/KG AND MODERATE SHEAR OF 50 KTS FM SERN NEB TO SWRN IA HAVE AREA UNDER SLIGHT RISK THIS AFTERNOON AND TONIGHT AS PRE FRONTAL TROUGH EARLY AND CDFNT LATER MOVE THRU. SEE SWODY1 FOR DETAILS. FNT AND THUNDERSTORMS TO EXIT SERN NEB NEAR OR SHORTLY AFTER 06Z AS GREATEST INSTABILITY MOVES INTO KANSAS AND MISSOURI. KEPT TEMPS TONIGHT BELOW FWC AND CLOSER TO MAV. I FCST SOUNDINGS INDICATE GOOD H85 MOISTURE TO LINGER INTO SUN MORNING FOR CU/SC DECK. STRONG SUBSIDENCE BEHIND THIS SYSTEM SO FROM SUN AFTN ON LOOKS LIKE MOSTLY CLEAR SKIES. FWC AND MAV IN GOOD AGREEMENT ON SUN NIGHT. H85 TEMPS DROP TO 2C AS 850 RIDGE MOVS EWD. PATCHY FROST NORTH MENTIONED...DEPENDING HEAVILY ON HOW LIGHT THE WINDS GO. TEMPS ON MON SIMILAR TO SUN. IN THE EXTENDED...DRY CONDITIONS ON TAP AS STRONG RIDGE BUILDS IN. TEMPS REMAIN UNIVERSAL THROUGHOUT PERIOD. .OMA...NONE. GRIFFIS
In the hours before
Special weather statement, Sep 22, 5:58 PM CDT, 3 hours 59 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-042>045 -050>053-065>068-078-088>093-230500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 558 PM CDT SAT SEP 22 2001 STORM SPOTTERS MAY BE REQUIRED THIS EVENING OVER PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. WARM...MOIST...UNSTABLE AIR EXISTS OVER PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. A FRONTAL BOUNDARY EXTENDS FROM SIOUX CITY SOUTHWEST TO NORFOLK AND TO KEARNEY. MOISTURE CONVERGING ALONG THIS BOUNDARY SHOULD BE SUFFICIENT FOR THUNDERSTORMS TO DEVELOP TONIGHT. FAVORABLE WIND SHEAR INDICATES SOME STORMS MAY BECOME SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL. THE MAIN AREA WHERE ACTIVITY MAY OCCUR IS SOUTH OF A TEKAMAH TO COLUMBUS LINE. SMITH
Local storm report, Sep 22, 8:47 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
837 AM CDT SAT SEP 22 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 AM 5 S UTICA NE .88 INCH HAIL
09/22/01 SEWARD REPORTED BY PUBLIC.Local storm report, Sep 22, 9:10 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1058 AM CDT SAT SEP 22 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0852 AM LINCOLN NE .75 INCH HAIL
09/22/01 LANCASTER REPORTED BY HAM RADIO
OPERATOR.
0855 AM 3 N PLEASANT DALE NE .75 INCH HAIL
09/22/01 SEWARD REPORTED BY PUBLIC.
0855 AM LINCOLN NE .75 INCH HAIL
09/22/01 LANCASTER REPORTED BY HAM RADIO
OPERATOR.
0900 AM LINCOLN NE 1 INCH HAIL
09/22/01 LANCASTER REPORTED BY PUBLIC.Local storm report, Sep 22, 9:39 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
939 PM CDT SAT SEP 22 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0911 AM 4 NE BENNET NE .75 INCH HAIL
09/22/01 LANCASTER REPORTED BY PUBLIC.Special weather statement, Sep 22, 9:55 PM CDT, 2 minutes before
IAZ043-055-056-NEZ015-033-034-042>045-050-051-230400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 955 PM CDT SAT SEP 22 2001 SEVERE THUNDERSTORM WATCH 752 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN SOUTHEAST NEBRASKA... THURSTON...CUMING...BURT...PLATTE...COLFAX...DODGE... WASHINGTON...BUTLER...AND SAUNDERS. THE WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN SOUTHWEST IOWA... MONONA...HARRISON...AND SHELBY. WITH THE PASSAGE OF A COLD FRONT...AND THE SEVERE WEATHER THREAT HAS SHIFTED TO THE EAST. THEREFORE...THE WATCH HAS BEEN CANCELED. ZAPOTOCNY
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 9:26 PM CDT | Severe Thunderstorm Warning | OAX | Mills | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.